Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 6, NWS Wichita, KS

March 2, 20185 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 2, 2018, 3:20 AM CST for 5 counties in Kansas. It took effect at Mar 2, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2018, 3:20 AM CST (09:20 UTC)
In effect from
Mar 2, 2018, 12:00 PM CST
Expired
Mar 2, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3401 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS83 KICT 020920
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
320 AM CST Fri Mar 2 2018

KSZ032-033-047-048-050-030000-
/O.UPG.KICT.FW.A.0005.180302T1800Z-180303T0000Z/
/O.NEW.KICT.FW.W.0006.180302T1800Z-180303T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
320 AM CST Fri Mar 2 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047...048 AND 050...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 6 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 35 mph with gusts up to 40 mph.

* Relative Humidity...As low as 24 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become very difficult to control. All grassland burning should
  be avoided!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong 
winds, low relative humidity and warm temperatures can contribute 
to extreme fire behavior.

Please advise the appropriate officials or fire crews in the field
of this fire weather product.

&&

$$

ES
1 follow-up statement
155 
WWUS83 KICT 022355
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
555 PM CST Fri Mar 2 2018

KSZ032-033-047-048-050-030100-
/O.EXP.KICT.FW.W.0006.000000T0000Z-180303T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
555 PM CST Fri Mar 2 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048 AND 050...

Red flag criteria will no longer be met as of 6 pm, so the 
warning will be allowed to expire. However grassland fire danger 
index will remain very high until 8 pm. Continue to avoid outdoor 
burning.

$$

Howerton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 2, 3:13 AM CST, 7 minutes earlier.

Area forecast discussion, Mar 2, 3:13 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
313 AM CST Fri Mar 2 2018

.SHORT TERM...(Today through Sunday night)
Issued at 312 AM CST Fri Mar 2 2018

Headlines:
1) Fire Weather Watch for most of Central KS has been upgraded to
a Red Flag Warning from noon until 6 PM CST today. Refer to the
".Fire Weather..." section that appears toward the end of this
discussion for further details.

2) Extreme grassland fire danger is possible Sun afternoon,
especially in Barton & Russell Counties.

This Weekend:
A surface trough that has developed from Eastern WY to Eastern CO
during the night will strengthen considerably & rapidly undergo
cyclogenesis Sat Night. This would force the broad inverted
surface ridge covering the MS Valley slowly east across the Great
Lakes tonight thru Sat night. In response, winds that early this
morning are SE under 10 mph, would become south & increase greatly
to a sustained 25 to 35 mph across Central & South-Central KS
with 40 to 45 mph gusts this afternoon. This would send
temperatures soaring into the 60s areawide with the warmest highs
no doubt in Barton & Russell counties. The persistent south winds
would keep temperatures well above normal throughout the weekend
but records are not in jeopardy. On Sunday, the moist advection
may be enough for an upper-deck low pushing slowly from the
Northern Rockies to the Dakotas to induce showers & perhaps a few
thunderstorms Sunday afternoon & evening. The greatest rainfall
potential continues to target Southeast KS Sunday night. A few
thunderstorms may achieve severity but details are still sketchy
so stay tuned.

.LONG TERM...(Monday through Thursday)
Issued at 312 AM CST Fri Mar 2 2018

Next Week:
The continually strengthening cyclone that'll lift NE Mon & Mon
night before surging SE toward the OH Valley Tue & Tue night will
induce pronounced drying across KS Mon night & Tue in the wake of
the departing Pacific cold front. Showers would therefore quickly
exit Southeast KS Mon morning with dry weather for all of the KS
Neighborhood the remainder of the forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1136 PM CST Thu Mar 1 2018

VFR conditions are forecast at all sites throughout the period.
Return flow should develop later tonight, with winds increasing
on Saturday and only diminishing slightly at sunset. -Howerton

&&

.FIRE WEATHER...
Issued at 312 AM CST Fri Mar 2 2018

The greatly increasing south winds, to a sustained 20 to 35 mph
with gusts around 40 mph, will cause the grassland fire danger to
likewise greatly increase, especially in most of Central KS where
the red flags have been hoisted from noon until 6 PM CST. Barton &
Russell Counties are at greatest risk for wild fires. By Sat, the
persistent south winds will have advected more than sufficient
moisture to keep the fire danger in check, but Sun afternoon an
extreme grassland fire danger is possible in Barton & Russell
Counties so be watching for the issuance of another Fire Weather
Watch for both counties Sun afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  43  65  48 /   0   0  10  10
Hutchinson      64  43  66  48 /   0   0   0  10
Newton          62  43  64  46 /   0   0  10  10
ElDorado        62  42  64  47 /   0   0  10  10
Winfield-KWLD   64  43  65  48 /   0   0  10  10
Russell         67  43  70  48 /   0   0   0  10
Great Bend      66  44  69  48 /   0   0   0  10
Salina          64  44  67  48 /   0   0   0  10
McPherson       63  43  66  47 /   0   0   0  10
Coffeyville     63  39  65  44 /   0   0   0  10
Chanute         60  38  64  43 /   0   0   0  10
Iola            59  38  64  43 /   0   0   0  10
Parsons-KPPF    62  38  65  44 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM CST this evening for
KSZ032-033-047-048-050.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...PJH
FIRE WEATHER...EPS
Hazardous weather outlook, Mar 1, 5:35 PM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
535 PM CST Thu Mar 1 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
535 PM CST Thu Mar 1 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A very high grassland fire danger will affect locations from the
Flint Hills westward across central and south central Kansas on
Friday afternoon. A few hours of extreme grassland fire danger is
possible across central Kansas for locations mainly west of a
Lincoln to Lyons line. Please refer to the Fire Weather Watch for
more details.

The very high grassland fire danger will expand across the entire
area on Saturday due to even stronger south winds. Portions of
central Kansas could again flirt with extreme fire danger for a few
hours in the afternoon.

Extreme fire danger is possible in central Kansas on Sunday and area
wide Monday.

Chances for thunderstorms will increase across the entire area on
Sunday afternoon, with thunderstorms likely along and west of
Interstate 135 Sunday night. Strong to marginally severe storms will
be possible. There is some uncertainty on the timing, location and
magnitude of the severe weather threat, so please check later
outlooks for updated information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.